Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 7, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 9, 2008, 6:13 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Aug 9, 2008, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 6:13 AM PDT (13:13 UTC)
- In effect from
- Aug 9, 2008, 11:00 AM PDT
- Expired
- Aug 9, 2008, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2564 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KREV 091313 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 613 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN...EASTERN MODOC AND NORTHERN WASHOE COUNTIES... .LOW PRESSURE NEAR THE PACIFIC NORTHWEST COAST WILL MOVE ONSHORE THIS AFTERNOON...KEEPING THE JET STREAM OVERHEAD THROUGH EARLY THIS EVENING. THIS WILL ALLOW THE GUSTY WINDS TO DEVELOP AGAIN TODAY. DRY AIR IN PLACE WILL COMBINE WITH THE WINDS TO PRODUCE CRITICAL FIRE CONDITIONS. CAZ270-278-NVZ458-100300- /O.UPG.KREV.FW.A.0003.080809T1900Z-080810T0300Z/ /O.NEW.KREV.FW.W.0007.080809T1800Z-080810T0300Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 613 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS ARE EXPECTED TO INCREASE BY EARLY THIS AFTERNOON TO 10 TO 20 MPH WITH GUSTS TO 35 MPH. THESE WINDS MAY COMBINE WITH HUMIDITY BELOW 15 PERCENT TO CREATE POTENTIALLY DANGEROUS FIRE CONDITIONS. THE GUSTY WINDS WILL DECREASE THIS EVENING AS THE LOW PRESSURE MOVES AWAY FROM THE REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. $$ HTTP://WEATHER.GOV/RENO/FIRE
2 follow-up statements
000 WWUS85 KREV 091618 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 918 AM PDT SAT AUG 9 2008 CAZ270-278-NVZ458-100300- /O.CON.KREV.FW.W.0007.080809T1800Z-080810T0300Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 918 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY IN EASTERN LASSEN...EASTERN MODOC AND NORTHERN WASHOE COUNTIES... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL COMBINE WITH HUMIDITY BELOW 15 PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS THOUGH 8 PM. THE GUSTY WINDS WILL DECREASE THIS EVENING AS THE LOW PRESSURE MOVES AWAY FROM THE REGION. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. $$ BRONG HTTP://WEATHER.GOV/RENO/FIRE
000 WWUS85 KREV 100243 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 743 PM PDT SAT AUG 9 2008 CAZ270-278-NVZ458-100345- /O.EXP.KREV.FW.W.0007.000000T0000Z-080810T0300Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- NORTHERN WASHOE COUNTY- 743 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. WIND SPEEDS HAVE DECREASED AND HUMIDITIES ARE INCREASING ACROSS THE AREA THIS EVENING. EXPECT WINDS TO CONTINUE GUSTING TO AROUND 25 MPH UNTIL 10 PM TONIGHT. $$ HTTP://WEATHER.GOV/RENO/FIRE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:00 AM PDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 3:00 AM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT SAT AUG 9 2008
.SHORT TERM...
UPPER LOW IS SLIDING ACROSS THE PACIFIC NORTHWEST TODAY...WITH A
WEAK COLD FRONT PUSHING INTO OUR AREA FROM THE NORTH TODAY. STRONG
SOUTHWEST WINDS ALOFT REMAIN OVER THE NORTHERN HALF OF THE FORECAST
AREA...WHICH WILL KEEP THE AREA DRY AND STABLE THROUGH THE NEXT FEW
DAYS. WE WILL SEE A PIECE OF SHORTWAVE ENERGY ROUNDING THE BASE OF
THE TROUGH THROUGH NORTHERN CALIFORNIA THIS MORNING...WHICH WILL
KEEP WINDS GENERALLY GUSTY AGAIN TODAY. THE STRONGEST WINDS TODAY
WILL BE ALONG THE SIERRA FRONT...NORTH OF INTERSTATE 80...WHERE
WINDS WILL GUST TO 35 MPH. LAKE WIND ADVISORIES REMAIN IN EFFECT FOR
THIS AFTERNOON FOR LAKE TAHOE AND PYRAMID LAKE.
TEMPERATURES TODAY WILL STRUGGLE TO HIT 90 DEGREES IN RENO. IF WE
HIT 90 DEGREES TODAY...THIS WILL SET A NEW RECORD FOR THE LONGEST
STREAK OF 90+ DEGREE DAYS IN RENO. AS THE UPPER TROUGH MOVES EAST
AND RIDGING BUILDS BACK INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BEGIN A SLIGHT WARMING TREND FOR THE BEGINNING OF THE NEW
WEEK. HOON
.LONG TERM...TUESDAY THROUGH FRIDAY...
ONCE AGAIN MEDIUM RANGE MODELS START THE EXTENDED PERIOD IN DECENT
AGREEMENT THEN START TO DIVERGE. FORECAST PERIOD STARTS WITH LOW
AMPLITUDE RIDGING OVER THE RGN FOR TUESDAY. ECMWF HOLDS ON TO
RIDGING FURTHER INTO THE WEEK WHILE OPERATIONAL GFS INDICATES TROF
DEVELOPING ALONG THE WEST COAST. WHILE A FEW ENSEMBLE MEMBERS HAVE
SUPPORT FOR GFS...MOST DO NOT. ECMWF MAINTAINS GOOD RIDGING OVER THE
RGN THROUGH FRIDAY WITH TROF DEVELOPING IN THE E PAC...BUT GFS SHOWS
TROF DEVELOPING EARLIER ALONG THE COAST AND CLOSER TO THE RGN AND
ALSO INDICATES SOME TROFFING ACROSS ERN WA/OR AND ID EXTENDING BACK
INTO NRN CA. IN FACT BY LATE FRI GFS HAS A CLOSED LOW MOVING INTO
THE CNTRL CA COAST. A CLOSED LOW OF THIS MAGNITUDE IN MID AUGUST
SEEMS A BIT OVER DONE. ENSEMBLES BY THIS TIME INDICATE VARYING
DEGREES OF RIDGING...INDICATING MORE SUPPORT FOR THE ECMWF. A FEW
ENSEMBLE MEMBERS INDICATE SOME TROFFINESS...BUT NOT TO THE DEGREE
THE OPERATIONAL GFS DOES.
GIVEN THE DISCREPANCIES IN THE MODEL SOLUTIONS AND ENSEMBLE
SOLUTIONS WILL NOT MAKE ANY SIG CHANGES TO THE GOING EXTENDED
FORECAST. HAVE MADE ONLY MINOR CHANGES THIS FORECAST CYCLE. MLF
&&
.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE NEXT 36 HOURS OR SO WITH
TYPICAL AFTN ZEPHYR WIND DEVELOPING IN THE AFTN. GUST WILL MAINLY BE
IN THE 20 TO 25 KT RANGE FOR KRNO AND A LITTLE LESS FOR OTHER TAF
SITES. MLF
&&
.FIRE WEATHER...
CONTINUATION OF SW FLOW ALOFT TODAY WITH SHORT WAVE PASSING JUST
NORTH OF THE CWA THROUGH THE AFTN. WHILE WATER VAPOR IMAGERY DOES
NOT INDICATE A BROAD AREA OF MID TO UPPER LVL DRYING...THERE IS A
GOOD AMOUNT OF DRY AIR ALOFT AS INDICATED ON U/A SOUNDINGS. HUMIDITY
RECOVERY HAS BEEN WORSE TONIGHT THAT PREVIOUS NIGHT ACROSS THE FAR
NRN CWA AND FIRE WEATHER WATCH WAS ISSUED BY DAY SHIFT FRIDAY. WHILE
CONDITIONS MAY BE A BIT MARGINAL AGAIN TODAY...GUSTY WINDS IN THE 35
MPH RANGE ARE POSSIBLE ACROSS NRN PORTIONS OF ZONE 278 AND 458 AND
AS WELL AS ZONE 270 TODAY DUE TO PROXIMITY OF UPPER SHORT WAVE AND
PRESENCE OF SFC FRONT. LOW LVL GRADIENT DOERS NOT SEEM AS TIGHT
TODAY BUT 30 MB AGL WINDS DO INDICATE POTENTIAL FOR GUSTS GREATER
THAN 30 MPH TODAY THOSE ZONES. FARTHER SOUTH AWAY FROM UPPER SHORT
WAVE WINDS SHOULD BE A BIT LESS. STARTING FROM A DRIER POINT RH
VALUES SHOULD BE ABLE TO FALL BLOW 15% BY EARLY AFTN. THUS WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ZONES
270...278 AND 458 FROM LATE MORNING THROUGH THE EVENING. HUMIDITY
RECOVERIES SHOULD BEGIN TO IMPROVE AGAIN BY TONIGHT. MLF
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ458.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR NVZ002-004.
CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ270-278.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR CAZ071-072.
&&
HTTP://WEATHER.GOV/RENONearby
Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.